newbie wanting info

Hi everybody,

I'm new on here.

I was diagnosed RA last summer. Tried Methotrexate then Sulfasalazine but had severe probs with them so couldn't go on taking them. Couldn't take Leflunomide either because it raises Blood Pressur e and I have high B.P.

Was given steroid injection but a few days later (early March) had a seizure which my GP said was steroid induced. He said I won't have another seizure once steroid goes out of my system. I haven't had another, thank God!

Has anyone else had a seizure because of steroids? What is the next step for me? Is there another med I can take instead? I should be seeing rheumy again eventually when appt comes in post, and will ask her, but am interested in anyone's comments on here. Best wishes to all.

10 Replies

oldestnewest
  • Welcome to the site Wannabefree - hope you find it good for info and support.

    I'm not good with steroids either - they make me bipolar for the first week (manic) which is bad but not in the league of a seizure of course. That's a shame about the first line dmards not working out for you - have you tried Hydroxychloraquine (Plaquenil) yet? I've just started it added in with my Methotrexate but had to move down a dose because it gave me an extreme facial rash when taken with the MTX. It is a less aggressive DMARD so often used before MTX and Sulpha because it's not as strong or as toxic. You have to have an eye test first though. Otherwise there are others including GOLD or you might qualify for anti-tnf drugs if you've been shown to have failed the others.

    Hope this helps. Good luck finding another drug - I must ask to have my blood pressure checked as don't think it's been checked since I was diagnosed! TTx

  • Hi TildaT,

    Thanks for your reply.

    I'm sorry to hear about the bipolar. That's rough for you!

    I've tried Hydroxychloraquine, but that was not good either.

    I'll have to see what the rheumy says whenever I get sent an appointment - can be months!

    I also have a nasty facial rash. I thought it was due to a new diuretic drug the GP gave me for the BP. When he saw it, he stopped the new one & put me back on the old diuretic.

    He has also started me on another add-on drug for BP. But the rash hasn't gone away. Oh Boy! Gets complicated doesn't it?

    Is there a rash that's connected with RA I wonder?

    WBF x

  • Hi wannabefree sorry to hear your having a bad time with meds! There are lots of meds out there to be tried and tested. It sounds like Tilda says you may be put forward for anti tnf. There is a rash that is common with Lupus which i think is a similar condition to RA. I think its called a butterfly rash that spreads mainly across the the nose and cheeks. Speak to your rheumy team about it. Hope you get sorted fairly soon. Take care xxx

  • I tried the above meds and they didn't do much. My consultant is a great believer in etanercept so pushed me on to it and I am so much better. It is given by sc intection but no problem with that. Steroids are not good long term as they thin the bones amongst other things. To be allowed to have etanercept, which is very expensive. one has to have tried two other meds first... so you should be able to have it.

  • Hi, I too had problems with methetrexate, I've never had any issues with steroids though, I am now on etanercept, azathioprine and sulfasalazine, you should be eligible for anti-tnf therapy as you have had problems with other meds. I have found the introduction of etanercept very useful my CRP levels are now below 5 so it is definitely working :) I've had RA since 2009 and its been really tough but my rheumatologist and his team have been fantastic and fingers crossed im on the right path now. Stay positive, eventually it will get better, hope you find some thing that works for you soon. Best wishes. Naomi

  • Thanks guys,

    I really appreciate your replies and support.

    It's good to have input from people who have experience of this thing.

    I've been trying to hold off depression also getting anxious about how painful it can get, and how fast the disease is progressing, and the thought that I'll have to live with this for the rest of my life.

    All the best. Take care xx

  • Hi Wlecome, I had problems with mtx and sulphasalzine but im now on gold injections not too bad..its suiting me

  • Hi summer, Thanks for that. Glad the gold is helping you!

  • Hi

    I have enthesitis, which is where the tendons/ligaments can become inflamed at the point where they attach to bones. It mainly affects my upper limbs (elbows, wrists and fingers) but I also have occasional pain in my knees, ankle, feet and buttocks.

    I have tried Sulfasalazine, Methotrexate, Leflunamide, Prednisolone and Hydroxychloroquine (in conjunction with Gabapentin, Dihydrocodeine MR and Paracetamol) but none have had a positive effect. In fact, the side-effects of Sulfasalazine were worse than the joint pain!

    I am now waiting for an appointment for a Zoledronic Acid infusion. This is my last hope as my condition isn't serious enough to warrant other, more expensive, options and so I am praying the infusion works!! If not, I will just to have to treat the pain with painkillers, heat pads, etc, and keep my fingers-crossed that the condition will stop as spontaneously as it started.

  • Hi Wannabefree

    I'm sorry to hear you've been having a tough time finding a suitable medication for your RA. As others have mentioned it may be worth asking your rheumatologist if you might be eligible to try one of the newer biologic drugs, but there are certain criteria that need to be met before funding for these drugs will be approved. The first criteria is that you must have tried 2 or more of the standard disease modifying anti-rheumatic drugs (DMARDs) including methotrexate. The second criteria is you must have a disease activity score (DAS) of 5.1 or over on two occasions at least one month apart.

    You can read more about DAS on our website: nras.org.uk/about_rheumatoi...

    We also have a booklet about the biologic drugs which can be downloaded from our website: nras.org.uk/help_for_you/pu...

    It may be worth contacting the hospital to chase up your next appointment, or perhaps your GP would be able to write a letter to the hospital to speed things up, especially as you are unable to take steroids to help you through this period.

    I wish you luck with your ongoing treatment. If you would like to discuss things further please give our freephone helpline a call on 0800 298 7650 and we'd be happy to talk things through in more detail.

    Kind regards

    Sarah Kate

    NRAS Helpline

You may also like...